Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Midland/Odessa, TX

September 20, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2019, 6:01 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2019, 6:01 PM CDT (23:01 UTC)
Expired
Sep 20, 2019, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WGUS54 KMAF 202301
FFWMAF
TXC371-210200-
/O.NEW.KMAF.FF.W.0024.190920T2301Z-190921T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
601 PM CDT Fri Sep 20 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Central Pecos County in southwestern Texas...

* Until 900 PM CDT.

* At 600 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen and additional amounts of up to an inch are 
  possible. Flash flooding is expected.

* Some locations that will experience flooding include...
  Fort Stockton, Fort Stockton-Pecos County Airport and Firestone
  Test Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3102 10259 3060 10260 3060 10308 3102 10309

$$

10
1 follow-up statement
039 
WGUS74 KMAF 210034
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
734 PM CDT Fri Sep 20 2019

TXC371-210200-
/O.CON.KMAF.FF.W.0024.000000T0000Z-190921T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
734 PM CDT Fri Sep 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL PECOS COUNTY...

At 733 PM CDT, Doppler radar indicated thunderstorms continue 
producing heavy rain across the warned area. Up to two inches of 
rain have already fallen. 

Some locations that will experience flooding include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3102 10259 3060 10260 3060 10308 3102 10309

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:07 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 2:07 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT Fri Sep 20 2019

.DISCUSSION...
Water vapor shows there is a connection of upper-level moisture
in the sw flow aloft to Hurricane Lorena near Baja Calif. MAF's
12Z sounding does show the presence of mid-level instability and
we are off to good start to building SB instability with temps
already largely in the L90 by 19Z. We expect the surface heating
in the theta-e gradient and moisture in the mtns will be
sufficient to initiate scattered storms this PM across the PB. A
few strong storms with hail/downburst winds and locally heavy rain
are possible today, especially n near a boundary and in the mtns.
Despite a modest LLJ tonight we don't foresee storms continuing
through the night, at least not across the PB. 5h height/vorticity
do indicate the periodic presence of shrtwv trofs in the sw flow
aloft, however much of it is likely to be convective feed back
from model generated QPF? Models do indicate there will be a mid
and upper-level moisture surge Sat AM that indicates possible
early development of storms in the Trans Pecos that could lead to
scattered-numerous SHRA/TSRA SE NM/part of the PB? We are concerned
that there could be too many clouds thus limiting SB instability
and thus emphasizing the importance of a shrtwv trofs and/or
storms to develop and move off the mtns. Precip certainly could
linger into Sun AM. PW's are forecast be a plus 2-3 standard
deviations from the Trans Pecos to PB Sat PM. Local interests
should know that heavy rain is likely with storms that develop and
flash flood watches/warnings will be possible through Sun. SPC
day 2 marginal risk of severe storms is mostly focused around
potential for downburst winds and to lesser degree hail. Mid-level
moist axis will shift s and e Sun focusing concerns into Trans
Pecos far SE PB. Models drop a closed upper low INVOF sw AZ Tue PM
and eventually kick it out Thur to the nw of our area, still
uncertainty with this. We could still get some precip, especially
across the west Mon-Thur. General consensus is that temps will
cool off from recent unseasonably hot to unseasonably warm to near
normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  87  70  88 /  20  40  40  20
Carlsbad                       68  85  65  89 /  30  50  40  10
Dryden                         73  93  72  94 /  10  20  20  20
Fort Stockton                  70  87  68  87 /  50  40  50  30
Guadalupe Pass                 64  77  62  80 /  30  60  50  10
Hobbs                          67  81  64  86 /  50  60  60  10
Marfa                          62  82  60  82 /  70  60  70  50
Midland Intl Airport           71  87  69  89 /  30  50  60  20
Odessa                         71  87  69  89 /  40  50  60  20
Wink                           71  87  68  89 /  50  60  60  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 20, 1:20 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
120 PM CDT Fri Sep 20 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
120 PM CDT Fri Sep 20 2019 /1220 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible this afternoon into
this evening. Heavy rain and localized flooding or flash flooding are
the main concerns, though some storms may become strong to severe,
especially across portions of Southeast New Mexico. Hail and damaging
winds are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread showers and thunderstorms are possible Saturday and
Sunday. Some storms may become strong to severe on Saturday,
accompanied by damaging downburst winds. Heavy rain is the primary
threat, potentially leading to flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 20, 5:35 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT Fri Sep 20 2019

TXZ075-202300-
Pecos TX-
535 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 253 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 10292 3083 10306 3104 10289 3084 10268
TIME...MOT...LOC 2235Z 225DEG 9KT 3082 10293

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:45 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 20, 5:35 PM CDTSpecial Weather StatementMAFPecos25 min
Sep 20, 6:47 PM CDTAreal Flood AdvisoryMAFAndrews, Ector3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.